Limits...
Adverse event reporting in adult intensive care units and the impact of a multifaceted intervention on drug-related adverse events.

Pagnamenta A, Rabito G, Arosio A, Perren A, Malacrida R, Barazzoni F, Domenighetti G - Ann Intensive Care (2012)

Bottom Line: The temporal impact of a multifaceted implementation strategy to reduce drug-related AEs was evaluated using the risk-index scores methodology.The majority of AEs (n = 1155, 56.4%) was associated with minimal, temporary harm.Risk-index scores for drug-related AEs decreased from 10.01 ± 2.7 to 8.72 ± 3.52 (absolute risk difference 1.29; 95% confidence interval, 0.88-1.7; p < 0.01) following the introduction of the intervention.

View Article: PubMed Central - HTML - PubMed

Affiliation: Department of Intensive Care Medicine of the Ente Ospedaliero Cantonale (EOC), Intensive Care Units of the Regional Hospitals Mendrisio, Locarno, Bellinzona and Lugano, Switzerland. guido.domenighetti@eoc.ch.

ABSTRACT

Background: Adverse events (AEs) frequently occur in intensive care units (ICUs) and affect negatively patient outcomes. Targeted improvement strategies for patient safety are difficult to evaluate because of the intrinsic limitations of reporting crude AE rates. Single interventions influence positively the quality of care, but a multifaceted approach has been tested only in selected cases. The present study was designed to evaluate the rate, types, and contributing factors of emerging AEs and test the hypothesis that a multifaceted intervention on medication might reduce drug-related AEs.

Methods: This is a prospective, multicenter, before-and-after study of adult patients admitted to four ICUs during a 24-month period. Voluntary, anonymous, self-reporting of AEs was performed using a detailed, locally designed questionnaire. The temporal impact of a multifaceted implementation strategy to reduce drug-related AEs was evaluated using the risk-index scores methodology.

Results: A total of 2,047 AEs were reported (32 events per 100 ICU patient admissions and 117.4 events per 1,000 ICU patient days) from 6,404 patients, totaling 17,434 patient days. Nurses submitted the majority of questionnaires (n = 1,781, 87%). AEs were eye-witnessed in 49% (n = 1,003) of cases and occurred preferentially during an elective procedure (n = 1,597, 78%) and on morning shifts (n = 1,003, 49%), with a peak rate occurring around 10 a.m. Drug-related AEs were the most prevalent (n = 984, 48%), mainly as a consequence of incorrect prescriptions. Poor communication among caregivers (n = 776) and noncompliance with internal guidelines (n = 525) were the most prevalent contributing factors for AE occurrence. The majority of AEs (n = 1155, 56.4%) was associated with minimal, temporary harm. Risk-index scores for drug-related AEs decreased from 10.01 ± 2.7 to 8.72 ± 3.52 (absolute risk difference 1.29; 95% confidence interval, 0.88-1.7; p < 0.01) following the introduction of the intervention.

Conclusions: AEs occurred in the ICU with a typical diurnal frequency distribution. Medication-related AEs were the most prevalent. By applying the risk-index scores methodology, we were able to demonstrate that our multifaceted implementation strategy focused on medication-related adverse events allowed to decrease drug related incidents.

No MeSH data available.


Related in: MedlinePlus

Mean monthly reporting rates of adverse events (AEs) during the entire study period (24 months). Vertical dashed lines indicate the occurrence of structured meetings with the care staff. After each meeting, an increase in AE reporting occurred.
© Copyright Policy - open-access
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC3526522&req=5

Figure 3: Mean monthly reporting rates of adverse events (AEs) during the entire study period (24 months). Vertical dashed lines indicate the occurrence of structured meetings with the care staff. After each meeting, an increase in AE reporting occurred.

Mentions: AE reporting increased in the months following each structured meeting with the care staff (Figure3).


Adverse event reporting in adult intensive care units and the impact of a multifaceted intervention on drug-related adverse events.

Pagnamenta A, Rabito G, Arosio A, Perren A, Malacrida R, Barazzoni F, Domenighetti G - Ann Intensive Care (2012)

Mean monthly reporting rates of adverse events (AEs) during the entire study period (24 months). Vertical dashed lines indicate the occurrence of structured meetings with the care staff. After each meeting, an increase in AE reporting occurred.
© Copyright Policy - open-access
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC3526522&req=5

Figure 3: Mean monthly reporting rates of adverse events (AEs) during the entire study period (24 months). Vertical dashed lines indicate the occurrence of structured meetings with the care staff. After each meeting, an increase in AE reporting occurred.
Mentions: AE reporting increased in the months following each structured meeting with the care staff (Figure3).

Bottom Line: The temporal impact of a multifaceted implementation strategy to reduce drug-related AEs was evaluated using the risk-index scores methodology.The majority of AEs (n = 1155, 56.4%) was associated with minimal, temporary harm.Risk-index scores for drug-related AEs decreased from 10.01 ± 2.7 to 8.72 ± 3.52 (absolute risk difference 1.29; 95% confidence interval, 0.88-1.7; p < 0.01) following the introduction of the intervention.

View Article: PubMed Central - HTML - PubMed

Affiliation: Department of Intensive Care Medicine of the Ente Ospedaliero Cantonale (EOC), Intensive Care Units of the Regional Hospitals Mendrisio, Locarno, Bellinzona and Lugano, Switzerland. guido.domenighetti@eoc.ch.

ABSTRACT

Background: Adverse events (AEs) frequently occur in intensive care units (ICUs) and affect negatively patient outcomes. Targeted improvement strategies for patient safety are difficult to evaluate because of the intrinsic limitations of reporting crude AE rates. Single interventions influence positively the quality of care, but a multifaceted approach has been tested only in selected cases. The present study was designed to evaluate the rate, types, and contributing factors of emerging AEs and test the hypothesis that a multifaceted intervention on medication might reduce drug-related AEs.

Methods: This is a prospective, multicenter, before-and-after study of adult patients admitted to four ICUs during a 24-month period. Voluntary, anonymous, self-reporting of AEs was performed using a detailed, locally designed questionnaire. The temporal impact of a multifaceted implementation strategy to reduce drug-related AEs was evaluated using the risk-index scores methodology.

Results: A total of 2,047 AEs were reported (32 events per 100 ICU patient admissions and 117.4 events per 1,000 ICU patient days) from 6,404 patients, totaling 17,434 patient days. Nurses submitted the majority of questionnaires (n = 1,781, 87%). AEs were eye-witnessed in 49% (n = 1,003) of cases and occurred preferentially during an elective procedure (n = 1,597, 78%) and on morning shifts (n = 1,003, 49%), with a peak rate occurring around 10 a.m. Drug-related AEs were the most prevalent (n = 984, 48%), mainly as a consequence of incorrect prescriptions. Poor communication among caregivers (n = 776) and noncompliance with internal guidelines (n = 525) were the most prevalent contributing factors for AE occurrence. The majority of AEs (n = 1155, 56.4%) was associated with minimal, temporary harm. Risk-index scores for drug-related AEs decreased from 10.01 ± 2.7 to 8.72 ± 3.52 (absolute risk difference 1.29; 95% confidence interval, 0.88-1.7; p < 0.01) following the introduction of the intervention.

Conclusions: AEs occurred in the ICU with a typical diurnal frequency distribution. Medication-related AEs were the most prevalent. By applying the risk-index scores methodology, we were able to demonstrate that our multifaceted implementation strategy focused on medication-related adverse events allowed to decrease drug related incidents.

No MeSH data available.


Related in: MedlinePlus